[Previous entry: "Wednesday Night - September 3, 2003"] [Main Index] [Next entry: "The Big Apple Roll, Friday-Sunday - September 5-7, 2003"]
09/05/2003 Archived Entry: "Yong H. T. on Magnesium - September 5, 2003"
A question asked by APRR to Yong H. T.:
Should I add magnesium in rehydration fluid?
Yong H. T.ís response:
Please do not take magnesium during exercise, unless you want to resolve your constipation in the strenuous endurance of that activity. Magnesium is a very potent laxative. The reason for the constipation is that the majority of ingested magnesium is not absorbed into the body, as it remains in the intestines. Any non-absorbable dissolvent (such as magnesium) in the intestines adds osmolarity to the content of the intestines. Osmolarity is the density of particles in water. The higher the osmolarity in a solution (such as fluids within the intestines), the more water it retains. Because of hyperosmolarity, water is drawn to the lumen of the intestines, and is prevented from being absorbed and utilized by the body. The effect is aggravating dehydration. Therefore, magnesium should not be taken as a supplement during physical exercise. The objectives of nutritional supplements for your general health are different from the objectives of rehydration and electrolyte supplementation during physical endurance activity.